It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board
Post New Thread   Reply Reply
LinkBack Thread Tools
Old 08-06-2012, 12:32 PM   #1
Newbie
(female)
 
Join Date: May 2003
Location: Southern California
Posts: 7
lepetitfleur HB User
Long term use of Dilantin in children?

Hi all -

When I was about 3 or 4, we lived in Holland. I was jumping on the bed and landed on the old fashioned radiator (back of the head).

My Mom called for a taxi to take me to the hospital and she was holding a pillow against the back of my head. I don't remember if they put in stitches or not.

I don't even remember when the petit-mal seizures started but I do recall many trips to the nearby hosiptal in San Pedro and having the EEG's done on a regular basis. In the meantime, they started me on children's Dilantin.

My sister remembers that Mom was upset about the side effects of Dilantin and finally - in 1972 or 73, she stopped the Dilantin and started me on "Liquivite" (she's a nurse).

We moved to Australia in the early 70s and I had a very difficult time scholastically. Many of my reports cards show something like "she's a lovely student and gets along well with others but doesn't concentrate enough - tends to daydream". I realize that attending school in a different country can be a challenge in itself but I felt myself overwhelmed and frightened. Add to that the hormonal change around that time as well. :-(

I still had a few seizures after returning from Oz but I believe they finally stopped in the 80's.

I'm 55 now and I'm trying to go back in time to figure out if the memory problems I've experienced - and still experience - are caused by the long term use of Dilantin.

I'm now trying to research what Dilantin can do to the brain so if anyone else has input for long term use as a child, I would very much appreciate the information.

 
Reply With Quote
Sponsors Lightbulb
   
Old 08-06-2012, 07:33 PM   #2
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: St Cloud, MN
Posts: 1,231
Travis from MN HB UserTravis from MN HB UserTravis from MN HB User
Re: Long term use of Dilantin in children?

Dilantin? I'd say more dental problems than anything else (wrecks teeth).

--Travis

 
Reply With Quote
Old 08-14-2012, 04:52 PM   #3
Senior Veteran
(female)
 
Join Date: Dec 2007
Location: california usa
Posts: 863
danabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB Userdanabarb HB User
Re: Long term use of Dilantin in children?

Dilantin does not always effect one's gums. i have been on it for over 50 years and have beautiful gums and what has helped me a great deal is flossing and brushing. If you look up the side effects of most drugs,what you read may scare you. Dilantin is a perfectly safe drug. There are many other anitconvulsants out there that have worst side effects.

 
Reply With Quote
Reply Reply

Tags
child, dilantin, epilepsy, learning disabilities, long-term



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



030free (19), 92261 (11), Positive Cynic (9), Travis from MN (7), Nicole K (6), heyloe (5), cardshark (4), neurowreck (3), Prairie Fairie (2), dogmom (2)

Site Wide Totals

teteri66 (1164), MSJayhawk (997), Apollo123 (898), Titchou (832), janewhite1 (823), Gabriel (758), ladybud (745), sammy64 (666), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 08:05 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!